Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 159, NWS Mobile, AL

August 31, 2001Greene County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Aug 31, 2001, 3:24 PM CDT for Greene County, Mississippi. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 31, 2001, 3:24 PM CDT (20:24 UTC)
Expired
Aug 31, 2001, 4:15 PM CDT
In force
51 min
Issued by
NWS Mobile, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Greene County, MS

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2001-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2001-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2265 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
735 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

449 
WUUS54 KMOB 312024
SVRMOB
MSC041-312115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
324 PM CDT FRI AUG 31 2001

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 415 PM CDT

* AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHWEST OF NEELY...MOVING EAST AT 17
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JONATHAN BY 335 PM CDT
  LEAKESVILLE BY 345 PM CDT
  PISGAH BY 355 PM CDT
  ROUNSAVILLE BY 400 PM CDT

STRONG DAMAGING WIND...LARGE HAIL AND DEADLY LIGHTNING ARE LIKELY
WITH THIS STORM.  IF IN THE PATH OF THIS STORM...TAKE COVER IN A
STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3130 8883 3105 8879 3105 8846 3137 8849

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:54 PM CDT, 30 minutes earlier.

Area forecast discussion, Aug 31, 2:54 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
254 PM CDT FRI AUG 31 2001

SURFACE ANALYSIS SHOWS A FRONT ORIENTED EAST-WEST ACROSS THE
TENNESSEE VALLEY. UPPER AIR ANALYSES SHOW RICH DEEP LAYER MOISTURE
ACROSS THE LOWER MISSISSIPPI VALLEY. BEST MOISTURE IS TOWARD EAST
TEXAS AND LOUISIANA WHERE SOUTHWESTERLY LOW LEVEL JET IS DELIVERING
TROPICAL MOISTURE PLUME. WATER VAPOR IMAGERY IS SHOWING VORTICITY
MAXIMUM OVER SOUTHWEST LOUISIANA EXTENDING INTO THE GULF SPARKING A
LINE OF CONVECTION AS IT MOVES EAST. LOCALLY...SEA BREEZE INFLUENCES
HAVE BEEN THE MOTIVATION FOR THUNDERSTORMS SINCE LATE MORNING...
DESPITE THE HEAVY CLOUD COVER ABOVE.

MAIN FACTORS INFLUENING THE LABOR DAY WEEKEND FORECAST ARE THE
CONTINUED DEEP MOISTURE OVER THE AREA...THE FRONT TO THE NORTH...AND
THE VORTICITY CENTER TO THE WEST. THE ETA INITIALIZES WITH THE VORT
MAX BUT AND QUICKLY MOVES THE FEATURE NORTHWARD BEFORE MOVING
EASTWARD. AVIATION ALSO SEEMS TO INTIALIZE THE FEATURE...ONLY TO
DISSIPATE IT AND REFORM A STRONGER CENTER TO THE NORTHWEST BEFORE
MOVING THE WHOLE SYSTEM EASTWARD. AT LEAST IN THE NEXT 12 HOURS OR
SO BASED ON SATELLITE LOOPS...EXPECT THIS FEATURE WILL CONTINUE
SLOWLY EAST TO NORTHEAST. AT ANY RATE...THE SHORT WAVE WILL BE THE
NEXT WEATHER MAKER TO SQUEEZE RAIN OUT OF THE MOIST ATMOSPHERE.
SUNDAY AND LABOR DAY WILL THUS SEE CONTINUED DECENT RAIN CHANCES
ENHANCED BY SEA BREEZE INFLUENCES. STILL NOT FACING FLASH FLOOD
PROBLEMS AS YET.

EXTENDED...THE SHORT WAVE WILL MOVE OUT THROUGH THE CAROLINAS WITH
THE FRONT WASHING OUT OVER NEAR THE COAST. RAIN CHANCES WILL DROP A
LITTLE BIT...BUT WITH MOISTURE LEVELS REMAINING HIGH...EXPECT AT
LEAST SCATTERED SHOWERS AND TSTMS. A SECOND FRONT STALLS OVER THE
TENNESSEE VALLEY BEHIND THE FIRST.

MARINE...NO HIGHLIGHTS. CONTINUED LIGHT SOUTHWEST WIND.

MOB TT 074/088 074/088 074 13373
PNS TT 075/088 076/087 074 13363
DTS TT 075/087 075/087 075 13363
GZH TT 070/087 071/087 070 13474
2R0 TT 072/086 073/086 072 13585
61A TT 072/086 072/087 071 13575

/13

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 4:29 PM CDTSevere Thunderstorm WarningMOBGreene31 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.